Wednesday, April 18, 2007

Exercise Induced Hives

I've been struggling with a problem for quite a while: exercise (or heat) induced hives.

Basically, when I get too hot, I break out into a bunch of itchy bumps... they're like mosquito bites, except bigger and itchier.

Since heat tends to do this to me, I generally end up with hives after every workout--especially a long run.

I've tried changing my diet. Taking cool showers. Changing my diet again. I take Benadryl when they get unbearable.

But they still kept coming... and they seemed to get worse.

Finally... yesterday... I broke down and took an OTC non-drowsy allergy relief pill (a generic version of Claritin). I've been avoiding this because Hubby says I'll probably have to take them pretty regularly if I want them to work... and I don't like to take any medication on a regular basis. I would have preferred to solve my issue the natural way.

Anyway, I took the medication and didn't break out in a single hive yesterday after my workout.

Although I hate taking meds, I have to admit that it was a relief to be hive-free for an evening.

Now we'll just see if these little white pills keep on working...

8 comments:

Cory said...

That's great news!!! Congrats on the hive-free day!

Tiffany said...

How is that ultimate body plan working out? Good for you for sticking through a workout with hives that is more than I would do. I am so glad you found something so you don't have to put up with the hives.

the veggie paparazzo said...

Are you sure it's only heat and not another allergy or issue?

JOY said...

Glad you are "hive free"!

I am happy that you discovered these pills. I like you don't like taking any long term medication but sometimes we have no option.

I know how itchy hives are - I have been there!

Good luck with it.

Maria said...

I'm like you and don't like taking meds if I don't need to. I break out in hives.. or rashes when I've been through a lot of stress.. or I am allergic to something.. even medication. I hope you stay hive-free! :-)

Chip said...

Did taking the claritin generic continue to work for you? I have had the same problem for years - hives from heat/stress/exercise - comes up like pins through my vein then will go away slowly as I continue to fight through the pain and keep exercising.

Debstarlight said...

I have the same condition i.e. excercise induced hives. I used to be a long distance runner and developed this condition. I have learned to control it better over the years, but honestly nothing works but medication. I'm prescribed fexofenadine hcl. Basically, non drowsy Allegra. I also have hydroxyzine as a back up incase the hives get out of control, although I never need to take those unless I forgot my allegra. Good luck, its not easy.

Brownsugar said...

Do you take them right before exercising? I am going through the exact same issue as you described. I dont do long distant running, but i do kickboxing which is an intense rigiourious work-out